It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



High & Low Blood Pressure Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 11-27-2004, 09:47 PM   #1
Senior Member
(male)
 
Join Date: Oct 2004
Posts: 219
FrontierDriver2 HB User
Low Heart Rate??

I am a 20 yr old male. I am taking 5mg of Altace for HBP. This evening I was laying down. I took my BP and it was 130/81. That didnt concern me much but my heart rate was only 44bpm! I have been feeling kinda fatigued and tired today. What could cause this low heart rate? This is the first time i've ever found it to be in the low 40's.

This morning I drank like 4 cups of coffee. I havent had any caffeine whatsoever in months. Could this have affected my heart rate or rhythm in any way? Also I had a panic attack after consuming the caffeine. I had no idea that would happen. I was able to calm myself down but it still leaves me not feeling so well.

What is one supposed to do when they have a low heart rate? At what point do you pass out??

 
Old 11-28-2004, 03:30 AM   #2
Veteran
(male)
 
Join Date: Sep 2004
Posts: 333
Palamedes HB User
Re: Low Heart Rate??

Did you by any chance eat lots of turkey? The tryptophan combined with a rebound effect from the caffeine could cause something like this. Also, a high salt load will tend to raise BP a bit and lower heart rate slightly; your heart becomes more efficient with a higher volume and doesn't need to pump as often. This effect is magnified when using an ACEI (like Altace) or ARB. 44 bpm isn't really anything to be concerned about unless you are experiencing other symptoms (cold hands/feet, unconciousness, etc.). What is your "normal" resting heart rate? You aren't by any chance on a beta blocker also?

If this continues, you might want to talk to your dr. about it. Thyroid disorders can also cause this.

Pal

 
Sponsors Lightbulb
   
Old 11-28-2004, 08:43 AM   #3
Senior Member
(male)
 
Join Date: Oct 2004
Posts: 219
FrontierDriver2 HB User
Re: Low Heart Rate??

I was experiencing cold hands/feet. I was feeeezing for a few hours and felt really tired. I ate lots of turkey on Thursday. Yesterday I think all I had was cereal, bolonga sandwich, and a few cookies when all this started. I may have put some creamer in the coffee but I dont know if that has salt in it. I was extremely thirsty this morning, so that leads me to believe I may have eaten something that very salty and just didnt realize it. I am only thirsty if I eat salty foods.

My normal resting HR is about 68-70bpm. I am not on a beta blocker. My cardiologist tried to put me on one (Toprol). I took it one day and noticed my heart rate was very low and went back to Altace. I do have an event monitor. It is the type where I record, then send it in to a call center, and they notify my doctor if they see anything. I used it a couple of times yesterday but I heard nothing back from them or my doctor. I see him again on Tuesday so maybe he know something from the recordings.

Thank you for the information. You have given me a few things to watch out for. I had no idea alot of salt could cause a lowered heart rate.

Last edited by FrontierDriver2; 11-28-2004 at 08:44 AM.

 
Old 11-28-2004, 03:02 PM   #4
Inactive
 
Join Date: Aug 2004
Posts: 434
Jack51 HB User
Re: Low Heart Rate??

FrontierDriver2

Bradycardia (low heart rate) is defined as <60 BPM. Are you taking any sedatives or any other medications beside Altace? Any potassium supplements?

Disturbances in metabolism (e.g., low thyroid levels) or electrolyte balance (e.g., high or low potassium levels) can cause bradycardia.

ALTACE adverse effects (partial list)

Since ramipril (Altace) decreases aldosterone secretion, elevation of serum potassium can occur. Potassium supplements and potassium-sparing diuretics should be given with caution, and the patient's serum potassium should be monitored frequently.

Hyperkalemia: In clinical trials, hyperkalemia (serum potassium greater than 5.7 mEq/l) occurred in approximately 1% of hypertensive patients receiving ramipril (Altace). In most cases, these were isolated values, which resolved despite continued therapy. None of these patients was discontinued from the trials because of hyperkalemia. Risk factors for the development of hyperkalemia include renal insufficiency, diabetes mellitus, and the concomitant use of potassium-sparing diuretics, potassium supplements, and/or potassium-containing salt substitutes, which should be used cautiously, if at all, with ramipril.

Hyperkalemia

The hormone aldosterone (see the aldosterone test) regulates kidney excretion of sodium and potassium. Lack of aldosterone can result in hyperkalemia with an increase in total body potassium.

Hyperkalemia is often asymptomatic. Occasionally, the following signs or symptoms may be seen:

The pulse may be slow or irregular.
Serum potassium is high.
ECG may show potentially lethal arrhythmias:
Bradycardia that progressively slows.
Heart block that may become complete heart block.
Ventricular fibrillation.
ECG may show changes indicative of hyperkalemia.
Nausea
Irregular heartbeat (this may be an emergency symptom if prolonged or severe)
Slow, weak, or absent pulse (emergency symptom)

FrontierDriver2
In an emergency, it is treated with intravenous calcium.

Medlineplus gives this information below, on sodium bicarbonate. I tried a pinch of baking soda once, because I thought that my serum potassium was high, and it made me sick. I would advise you to monitor your heart rate and go for emergency treatment if your heart rate decreases further, or you start to have arrhythmias.

Sodium bicarbonate (baking soda) causes potassium to shift from extracellular to intracellular fluids. It may reverse hyperkalemia caused by acidosis with no other treatment required. Prolonged use of sodium bicarbonate should be avoided because it may cause severe complications.

 
Old 11-28-2004, 03:22 PM   #5
Senior Member
(male)
 
Join Date: Oct 2004
Posts: 219
FrontierDriver2 HB User
Re: Low Heart Rate??

Jack, thanks for the info. I havent been taking any potassium suplements. I have noticed in the past that if I eat bananas I get alot of PVC's. I dont eat them anymore, and I dont think i've had anything recently with alot of potassium.

My heart rate has been steady around 50-55bpm today. I did feel an arrythmia earlier. I still have my event monitor ready. If there is a serious change in my heart rythm I will be notified. I really hope that doesnt happen.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
scary heart problems nikigrl8883 Anxiety 5 07-12-2006 09:26 AM
low heart rate and high blood pressure-help please jozi209 High & Low Blood Pressure 5 05-08-2006 06:55 PM
Help Please with SLOW heart rate!! I'm scared!! SeaBreezes Heart Disorders 6 08-25-2005 08:48 AM
running/heart rate/fat burn Tjay718 Exercise & Fitness 33 06-02-2005 07:15 PM
Heart Rate and Fitness Howitt44 Exercise & Fitness 2 02-23-2005 01:01 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Atenolol
Benicar
Clonidine Cozaar
Diovan
  Lisinopril
Lotrel
Norvasc
Potassium
Toprol




TOP THANKED CONTRIBUTORS



Machaon (55), atengnr (48), JJ (35), soflsun (29), Flutterbye77 (17), flitz (16), flowergirl2day (16), zuzu8 (15), cartner (12), rudiraven (12)

Site Wide Totals

teteri66 (1180), MSJayhawk (1007), Apollo123 (906), Titchou (851), janewhite1 (823), Gabriel (759), ladybud (755), midwest1 (669), sammy64 (668), BlueSkies14 (607)



All times are GMT -7. The time now is 03:47 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!